Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS New Orleans, LA

May 3, 2017Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2017, 8:58 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 8:58 PM CDT (01:58 UTC)
Expired
May 3, 2017, 9:30 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
May 3, 9:05 PM CDTTSTM WND DMGSlidell, LATREES DOWN ON THOMPSON ROAD AND ALSO GAUSE BLVD NEAR NORTHSHORE BLVD. TIME ESTIMATED BASED ON RADAR.
May 3, 9:15 PM CDTTSTM WND DMGSlidell, LAONE TREE DOWN AND ANOTHER SNAPPED IN HALF ALONG ROBERT RD BETWEEN SLIDELL AND PEARL RIVER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS54 KLIX 040158
SVRLIX
LAC103-040230-
/O.NEW.KLIX.SV.W.0087.170504T0158Z-170504T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
858 PM CDT WED MAY 3 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Tammany Parish in southeastern Louisiana...

* Until 930 PM CDT

* At 858 PM CDT, a severe thunderstorm was located near Slidell,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Slidell, Pearl River, Lacombe and Slidell Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8969 3041 8968 3040 8968 3020 8962
      3024 8991 3040 8989
TIME...MOT...LOC 0158Z 263DEG 35KT 3032 8981 

HAIL...<.75IN
WIND...60MPH
 
$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:28 PM CDT, 30 minutes earlier.

Area forecast discussion, May 3, 8:28 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
828 PM CDT Wed May 3 2017

.SOUNDING DISCUSSION...
There were no problems with the upper air release this evening.
The 00Z sounding indicated a stable layer in the lower levels of
the atmosphere...below 850 mb...beneath an inversion. Above this
inversion, the sounding was unstable up through the mid levels. A
layer of drier air was noted below 700 mb. The precipitable water
value was 1.35 inches. Moderate to strong southeast flow was
present below the aforementioned inversion, with southwest winds
above the inversion veering to the west with height in the mid
levels. 11

&&

.PREV DISCUSSION... /issued 354 PM CDT Wed May 3 2017/

SYNOPSIS...

Low pressure currently centered near Texarkana with one warm front
along the southern border of Tennessee and a second warm front
just south of the Louisiana coast, where it has been anchored all
day. Convection has been riding just north of this front this
afternoon across areas south of Interstate 10. While many areas
warmed to near forecast highs this morning, as rain moved in,
temperatures have fallen significantly into the 60s for much of
the area. Likely to see a brief spurt of gusty winds over the next
hour or two as pressures near Lake Pontchartrain have jumped about
4 mb in the last hour. Will drop Tornado Watch 190 with issuance
of forecast package as convection has moved out of those areas.

SHORT TERM...

Mesoscale models have struggled with convection today, as warm
front still has not moved inland. This is bringing heavy rain axis
closer to the coast, and heavy rain emphasis more likely to be
south of Lake Pontchartrain tonight. Reluctant to drop Flash Flood
Watch over northern portions of the area, as convection with
squall line could still drop a quick couple of inches of rain. As
we have not gotten into the warm sector for significant
destabilization, threat of severe weather is somewhat less, but
not zero.

Will need to monitor areas downwind of Lake Pontchartrain behind
the front for the potential of a Wind Advisory. For now, it
appears winds will be short of advisory criteria...which is 25
mph sustained.

Current scenario would have heaviest precipitation east of the
CWA prior to 12z, but still could see lingering showers/rain
through the morning hours. Should see some clearing by late
afternoon as system shifts east across Mississippi and Alabama.

Friday and Saturday will be dry and cool. Lows both mornings
likely to be 10-15 degrees below normal. With dry air in place,
highs 75 to 80 both days. 35

LONG TERM...

Upper ridging will move into the area and take up residence Sunday
through the middle of next week. Dry weather with temperatures
warming into the mid, and possibly upper 80s. Lows gradually
moderating from the 50s to the 60s. No large variations in medium
range guidance.

AVIATION...

A generally messy forecast for the next 24 hours with widespread
showers and thunderstorms. While there is lower than normal
confidence, have tried to capture short term trends and the timing
of the worst conditions as the squall line moves through this
evening and tonight. Conditions should gradually improve from west
to east Thursday morning, but winds will remain elevated and gusty
depending on location due to a tight pressure gradient as high
pressure builds into the area. 95/DM

MARINE...

Headlines remain in place with exercise caution headlines now and
Small Craft Advisories going into effect at 06z. Could see a few
gusts to gale force, but confidence not high enough for a warning.
Advisories currently through 00z Friday, but likely to need
extended beyond that. Probably will be carrying headlines through
at least Friday night for most of the coastal waters before
conditions begin to subside. 35

DECISION SUPPORT...

DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Flash Flood Watch and Severe threat through tonight.

Decision Support Service (DSS) Code Legend:
GREEN  = No weather impacts that require action
BLUE   = Long fused Watch/Warning/Advisory in effect or high
         visibility event
YELLOW = Heightened impacts with short fused
         Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
         Nearby tropical events, HAZMAT or other large episodes
RED    = Full engagement for moderate risk of severe weather; Direct
         tropical threats; events of national significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  65  46  73 / 100  10   0   0
BTR  56  69  50  74 / 100  10   0   0
ASD  61  69  49  76 / 100  40  10   0
MSY  63  70  53  75 / 100  30   0   0
GPT  65  72  51  75 / 100  60  10   0
PQL  64  73  47  76 / 100  60  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Thursday for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 7 AM CDT Thursday for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, May 3, 6:03 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
603 PM CDT Wed May 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
603 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for all of southern
Mississippi and southeast Louisiana tonight. The main hazards
with severe weather will be tornadoes, damaging winds and large
hail.

A Flash Flood Watch is in effect for all of southern Mississippi
and southeast Louisiana through 7 am Thursday. Total rainfall
amounts are expected to be 3 to 5 inches with locally higher
amounts possible.

Small craft advisories are posted starting at midnight tonight
through at least Thursday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be extended into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later tonight.

In the hours before

Local storm report, May 3, 5:13 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
05/03/2017  M47 MPH          GMZ555             LA   AWOS

            AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
            REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 3, 5:16 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
05/03/2017  M55.00 MPH       PLAQUEMINES        LA   C-MAN STATION

0451 PM     MARINE TSTM WIND 31 E VENICE             29.28N 88.84W
05/03/2017  M47.00 MPH       GMZ555             LA   ASOS

            41 KNOTS SUSTAINED MEASURED AT KMIS

&&

CBANNAN
Local storm report, May 3, 5:18 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
05/03/2017  M47.00 MPH       GMZ555             LA   AWOS

            AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
            REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 3, 5:59 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     MARINE TSTM WIND 55 E VENICE             29.27N 88.44W
05/03/2017  M48.00 MPH       GMZ577             XX   AWOS

            KVKY MEASURED A 42 KNOT GUST.

&&

CBANNAN
Special weather statement, May 3, 7:22 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
722 PM CDT WED MAY 3 2017

LAZ037-046>050-056-057-072-040045-
Livingston-Iberville-Ascension-St. Helena-Southern
Tangipahoa-Assumption-West Baton Rouge-St. James-East Baton Rouge-
722 PM CDT WED MAY 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...WESTERN ST.
JAMES...SOUTHEASTERN WEST BATON ROUGE...SOUTHERN ST. HELENA...
LIVINGSTON...SOUTHEASTERN IBERVILLE...WEST CENTRAL TANGIPAHOA...EAST
BATON ROUGE AND NORTHEASTERN ASSUMPTION PARISHES...

At 721 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baker to Bayou Sorrel. Movement was east
at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, White Castle, Livingston, Independence,
Sorrento, French Settlement, Albany and Port Vincent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3068 9121 3067 9057 3065 9057 3066 9050
      2995 9079 3010 9144
TIME...MOT...LOC 0021Z 277DEG 47KT 3061 9117 3016 9135
Special weather statement, May 3, 7:55 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
755 PM CDT WED MAY 3 2017

LAZ049-050-058-071-072-040130-
Livingston-Ascension-Northern Tangipahoa-Southern Tangipahoa-St. John
The Baptist-
755 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOHN THE BAPTIST...
CENTRAL ASCENSION...LIVINGSTON AND TANGIPAHOA PARISHES...

At 755 PM CDT, a strong thunderstorm was located near Whitehall, or
16 miles northeast of Gonzales, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Gonzales, Ponchatoula, Walker, Livingston, Independence,
Sorrento, French Settlement, Albany, Port Vincent, Springfield,
Natalbany, Robert, Whitehall, Killian and Tickfaw.

LAT...LON 3074 9026 3035 9025 3025 9034 3022 9041
      3015 9043 3016 9064 3017 9064 3015 9070
      3016 9092 3034 9091 3034 9090 3052 9090
      3078 9028
TIME...MOT...LOC 0055Z 263DEG 47KT 3036 9070

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:22 PM CDTSpecial Weather StatementLIXAscension, East Baton Rouge, Iberville, Livingston, Saint James23 min
May 3, 7:55 PM CDTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa35 min
May 3, 9:07 PM CDTSpecial Marine WarningLIX53 min
May 3, 9:32 PM CDTRiver Flood WarningLIXSaint Tammany45 hr
May 3, 9:43 PM CDTSpecial Marine WarningLIX92 min
May 3, 11:18 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 3, 11:19 PM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 4, 12:12 AM CDTSpecial Marine WarningLIX63 min
May 4, 12:13 AM CDTSpecial Weather StatementLIXPlaquemines47 min
May 4, 12:16 AM CDTSpecial Marine WarningLIX59 min
May 4, 12:39 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines51 min
May 4, 1:11 AM CDTSpecial Marine WarningLIX64 min
May 4, 1:13 AM CDTSpecial Marine WarningLIX62 min
May 4, 2:15 AM CDTSpecial Marine WarningLIX60 min
May 4, 2:18 AM CDTSpecial Marine WarningLIX57 min
May 4, 3:11 AM CDTSpecial Marine WarningLIX49 min
May 4, 3:13 AM CDTSpecial Marine WarningLIX47 min
May 4, 5:26 AM CDTSpecial Marine WarningLIX79 min
May 4, 6:42 AM CDTSpecial Marine WarningLIX63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.